Tennessee, 2001

Hail and Damaging Winds in Tennessee, July 5, 2001

July 5, 2001 · NWS MEG · 10 events in 8 counties and zones

9 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 2:15 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 2:15 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT THU JUL 5 2001

CURRENT SAT PICS AND SURFACE ANALYSES INDICATE A FRONT DRAPED
THROUGH SOUTHERN IL/CENTRAL MO WITH STORMS ALONG THIS FEATURE. THE
STORMS IN SOUTH CENTRAL MO ARE OF THE MOST CONCERN NOW. THEY FORMED
AROUND 06Z IN SW MO AND ARE DEVELOPING SOUTHEAST. SGF HAS ISSUED
WARNINGS FOR HAIL. THE SC MO STORMS SEEM TO BE INTENSIFYING ATTM.
THESE STORMS COULD AFFECT NW PART OF CWA THIS MORNING. ANOTHER
MONSTER COMPLEX OF STORMS IS NOW IN THE CENTRAL PLAINS. THE FRONT
WL SINK SOUTH THROUGH THE DAY INTO THE N MIDSOUTH COUNTIES. SETTING
UP BETTER CHANCES FOR THIS STUFF TO GET INTO OUR AREA THIS
AFTERNOON. SPC THINKING SLGT RISK OF SEVERE VERY SW PARTS OF CWA
LIKE AROUND CKM. NOT GOING TO PUT OUT A SEVERE OUTLOOK. TOO IFFY
CURRENTLY. MODELS INDICATE SHOWERS POSSIBLE AM AND PM...SO GOING TO
YANK OUT AFTN WORDING ALL BUT TUP ZONE.

EARLY MORN SKIES TO BE MTSUNNY MKL...MEM...TUP ZONES. THIS WILL
COOK UP SOME BUMMER SWELTERING TEMPS IN MID 90S. JBR ZONE TO HAVE
MORE CLDS THIS AM...SO GOING TO GO BENEATH GUID TDA'S MAX THOSE
COUNTIES.

STORMS TO CONTINUE INTO EVENING HOURS. S COUNTIES COULD HAVE STORMS
WELL INTO THE NIGHT...ACCORDING TO MODELS EXAMINED.

RIDGE BUILD MORE FRI. DRY WEATHER THEN FOR AWHILE. TEMPS TO STAY IN
LOW TO MID 90S.

PRELIMINARY NUMBERS...
MEM 94/73/94/75 3300
MKL 94/66/90/68 3200
JBR 90/70/92/70 3200
TUP 92/71/92/70 3300

.MEG...NONE.

In the hours before

Special weather statement, Jul 5, 5:28 AM CST, 2 hours 2 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 5:59 AM CST, 1 hour 31 minutes before
ARZ049-058-MSZ007-010>013-020>023-052100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
628 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST CENTRAL ARKANSAS AND NORTH MISSISSIPPI.
THE RISK AREA IS GENERALLY SOUTHWEST OF A LINE FROM MARIANNA...
ARKANSAS SOUTHEAST TO TUNICA TO OXFORD AND ON TO HOUSTON
MISSISSIPPI.

A COLD FRONT IN SOUTHERN MISSOURI PRODUCED SOME SEVERE THUNDERSTORMS
WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT. THIS FRONT WILL
SINK INTO THE MID SOUTH TODAY...BRINGING REMNANTS OF THE OVERNIGHT
STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES WILL RISE
INTO THE MID 90S BY MID AFTERNOON...EFFECTIVELY LIGHTING THE FUSE FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE7 ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.
Special weather statement, Jul 5, 7:30 AM CST, 0 minutes before
ARZ026>028-035-036-048-049-058-MSZ001>017-020>024-TNZ048>050-052-053-
088>092-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 AM CDT THU JUL 5 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS...AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF EAST ARKANSAS...NORTH MISSISSIPPI...AND
SOUTHWEST TENNESSEE. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM
JACKSON TO JONESBORO...WHICH INCLUDES ALL OF NORTH MISSISSIPPI.

A COLD FRONT IN SOUTHERN THIRD OF MISSOURI...PRODUCED SOME SEVERE
THUNDERSTORMS WITH HAIL...DAMAGING WIND...AND FLOODING OVERNIGHT.
THIS FRONT WILL SINK INTO THE MID-SOUTH TODAY...BRINGING REMNANTS OF
THE OVERNIGHT STORMS WITH IT. DEWPOINTS ARE HIGH. ALSO...TEMPERATURES
WILL RISE INTO THE MID 90S BY MID AFTERNOON.

LARGE HAIL AND STRONG WINDS WILL BE THE MAIN STORM THREAT TODAY AND
THIS EVENING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER
300 PM...ALTHOUGH SOME SEVERE STORMS COULD OCCUR BEFORE THEN.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THE EVENING.
MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE
TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Weakley

When
July 5, 7:30 AM CST to 7:35 AM CST
Where
Weakley County, Dresden
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
36.300, -88.717

Several trees were knocked down. Some trees fell on several houses.

Hail, Carroll

When
July 5, 8:45 AM CST to 8:50 AM CST
Where
Carroll County, Huntingdon
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -88.417

Thunderstorm Wind, Carroll

When
July 5, 8:45 AM CST to 8:50 AM CST
Where
Carroll County, Huntingdon
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.000, -88.417

Several trees were knocked down.

Thunderstorm Wind, Decatur

When
July 5, 9:40 AM CST to 9:45 AM CST
Where
Decatur County, Sugar Tree
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.833, -88.050

Numerous trees were blown down.

Thunderstorm Wind, Shelby

When
July 5, 10:20 AM CST to 10:25 AM CST
Where
Shelby County, Memphis
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.133, -90.017

Several trees were blown down. Some of the trees fell on houses.

Thunderstorm Wind, Hardeman

When
July 5, 10:32 AM CST to 10:40 AM CST
Where
Hardeman County, Bolivar
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.267, -89.000

Numerous trees were knocked down.

Thunderstorm Wind, Chester

When
July 5, 11:03 AM CST to 11:10 AM CST
Where
Chester County, 3 mi N of Henderson
Property damage
$20,000
Reported by
UTILITY COMPANY
Coordinates
35.483, -88.667

Numerous trees and power lines were blown down.

Thunderstorm Wind, McNairy

When
July 5, 11:07 AM CST to 11:15 AM CST
Where
McNairy County, 2 mi W of Selmer
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -88.633

Some trees were knocked down along Highway 64.

Thunderstorm Wind, Henderson

When
July 5, 11:20 AM CST to 11:30 AM CST
Where
Henderson County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -88.400

Numerous trees were blown down.

Thunderstorm Wind, Carroll

When
July 5, 12:20 PM CST to 12:25 PM CST
Where
Carroll County, Huntingdon
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
36.000, -88.417

A few trees were knocked down. One of the trees fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259851, 5259843, 5259844, 5259845, 5259846, 5259847, 5259848, 5259849, 5259850, 5259852.